The use of birth control pills may increase the risk of Crohn’s disease by three-fold, researchers say. Daily Mail reports that the digestive tract disease has become much more common since the 1960’s, when the pill became increasingly popular. Researchers suspect that the sex hormones in the pills can create an optimum environment for Crohn’s by weakening the gut. Doctors are also concerned that this risk may be even more significant with the “morning-after pill” which has even higher levels of sex hormones, Daily Mail reports.
Patients with Crohn’s disease suffer inflammation of the digestive system. It is a lifelong, painful condition that currently has no cure. The inflammation, which most often affects the intestines, prevents sufferers from being able to digest food properly. Patients often experience diarrhea, fatigue and anemia as a result. Symptoms may be so severe that it prevents individuals from being able to go to work.
According to Harvard gastroenterologist Dr. Hamed Khalili, the number of Crohn’s cases has jumped up “two or three-fold” in the past 50 years; this coincides with the time that the pill started becoming popular. There was speculation that the rise in Crohn’s was caused by changing diets, but Dr. Khalili says research investigating this link has been “fairly disappointing”.
Dr. Khalili led a study involving 230,000 American women, and found that those who used the pill for at least five years were three times as likely to develop Crohn’s compared to those who never used it. These findings were supported by a British study. Although the exact mechanism is unknown, Dr. Khalili says that manipulating the sex hormones through oral contraceptives can increase the permeability of the gut lining, decrease levels of “friendly” bacteria in the intestines and affect the immune system. All three of these factors can increase the risk. He also hypothesizes that this risk would be even greater with the morning-after pill because it has even higher levels of hormones, but there is no hard evidence to support this yet. Currently, Dr. Khalili and his colleagues are conducting a study involving 1,500 women; one-third of them have Crohn’s.
In general, the risk of Crohn’s is only slightly higher in women than in men. Yet women suffer from one of the main forms of the disease twice as much, Daily Mail reports. Dr. Khalili cautioned that taking birth control pills on their own do not cause Crohn’s disease, genetics also play a substantial role.”It’s an interaction between these two that significantly increases the risk of an individual developing it.” he said, according to Daily Mail.
“If you have a family history of Crohn’s, I would advise against starting on the Pill.” said Dr. Simon Anderson, a consultant gastroenterologist at London Bridge hospital.